Skip Navigation
Skip to contents

JYMS : Journal of Yeungnam Medical Science

Indexed in: ESCI, Scopus, PubMed,
PubMed Central, CAS, DOAJ, KCI
FREE article processing charge
OPEN ACCESS
SEARCH
Search

Articles

Page Path
HOME > J Yeungnam Med Sci > Volume 31(2); 2014 > Article
Case Report Delayed presentation of aggravation of thyrotoxicosis after radioactive iodine therapy at Graves disease.
Ji Hyun Lee, Hyun Jin Na, Jin Woo Park, Cheol Ho Lee, Hyun Jeong Han, Tae Ho Kim, Se Hwa Kim
Journal of Yeungnam Medical Science 2014;31(2):148-151
DOI: https://doi.org/10.12701/yujm.2014.31.2.148
Published online: December 31, 2014
1Department of Internal Medicine, Myongji Hospital, Goyang, Korea.
2Department of Internal Medicine, Catholic Kwandong University College of Medicine, Gangneung, Korea. bonesh@naver.com
  • 2,222 Views
  • 7 Download
  • 0 Crossref
  • 0 Scopus

Radioactive iodine (RAI) therapy is widely used for the treatment of Graves disease. After RAI therapy, 44% become hypothyroid and up to 28% remain hyperthyroid. The development of thyrotoxicosis after RAI therapy is believed to be mediated by 2 different mechanisms: a transient increased release of thyroid hormone due to radiation thyroiditis and the rare development of Graves disease due to the formation of antibodies to the thyroid-associated antigens released from the damaged follicular cells. A 55-year-old woman was hospitalized with severe headache, weight loss, and palpitation. She received a dose of 7 mCi of RAI (I-131) about 6 weeks earlier. Thyroid function test showed 7.98 ng/dL free T4, >8 ng/mL T3, <0.08 microIU/L thyroid stimulating hormone, and high titer thyroid stimulating immunoglobulin (TSI) (85.8 IU/L). She improved with propylthiouracil, propranolol, and steroid treatment. The TSI, however, was persistently elevated for 11 months.

Related articles

JYMS : Journal of Yeungnam Medical Science